Hail, Washington
- When
- May 17, 4:22 PM MST
- Where
- Washington County, 2.07 mi N of Anton
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -103.220
Severe thunderstorms developed across Morgan and Washington Counties. Two tornadoes touched down in southern Washington County and caused minor damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed across Morgan and Washington Counties. Two tornadoes touched down in southern Washington County and caused minor damage. In addition, the storms produced hail up to ping pong size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 17, 2:51 PM MST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 351 PM MDT TUE MAY 17 2011 SHORT TERM...SHORTWAVE MOVING ACROSS NORTHERN COLORADO AS SHOWN BY LATEST SATELLITE LOOPS. MOISTURE AND INSTABITY OVER MOUNTAINS AND FOOTHILLS BEGINNING TO SPREAD ONTO PLAINS AS NOTED BY RADAR. SOME LIGHTNING SHOWING UP ALONG FOOTHILLS IN AREA OF BEST INSTABILITY. MODELS PROGRESS THE SHORTWAVE AND QG ASCENT ACROSS THE NORTHERN PLAINS OF COLORADO DURING THE EVENING... WITH ASSOCIATED SHOWERS AND THUNDERSTORMS MOVING EAST. MODELS SHOWING MOST OF THE QPF ALONG COLORADO-WYOMING BORDER DURING THE EVENING. BASED ON LOCATION OF BEST QG ASCENT...WILL INCREASE THE POPS TO LIKELY NEAR THE WYOMING BORDER THIS EVENING...WITH LESS POPS FURTHER SOUTH. DECENT THETA-E AXIS NOTED OVER THE FAR NORTHEAST CORNER...WHERE FORECAST SOUNDINGS SHOW CAPE VALUES AROUND 1000 J/KG. FAIRLY DECENT SHEAR IN THIS REGION WITH SOUTHEASTERLIES AT THE SURFACE AND SOUTHWEST TO WEST WINDS ALOFT. CAN'T RULE OUT A FEW STORMS REACHING SEVERE LIMITS EAST OF A STERLING TO LIMON THIS EVENING...WITH LARGE HAIL...GUSTY WINDS AND HEAVY RAIN THE MAIN THREATS. ELSEWHERE...SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN. FLOODING NOT A BIG CONCERN THIS EVENING DUE TO FAIRLY QUICK STORM MOTION. SHOULD SEE A DECREASE IN PRECIPITATION FROM WEST TO EAST THIS EVENING AS SHORTWAVE MOVES EAST OF AREA. COULD SEE SOME LINGERING SHOWERS AFTER MIDNIGHT ACROSS FAR EASTERN PLAINS AS LIFT FROM SHORTWAVE EXITS THAT AREA. BOUNDARY LAYER WIND AND HUMIDITY PROGS SUGGEST A RETURN OF LOW LEVEL MOISTURE AS FAR WEST AS THE FOOTHILLS...WITH A SLIGHT CHANCE FOR LOW CLOUDS AND FOG DEVELOPING TOWARDS THE MORNING. WILL KEEP OUT OF GRIDS FOR NOW...BUT BEARS WATCHING FOR AVIATION PURPOSES. NEXT SHORTWAVE TO MOVE INTO GREAT BASIN TOWARDS MORNING WITH AN INCREASE IN MOISTURE ACROSS MOUNTAINS. WILL KEEP A CHANCE OF SNOW SHOWERS AFTER MIDNIGHT AS A RESULT. SOUTHWEST WINDS ALOFT NOT CONDUCIVE FOR GOOD OROGRAPHICS...SO NOT MUCH IN THE WAY OF ANY SNOW ACCUMULATION. ON WEDNESDAY...LARGE UPPER TROUGH MOVES INTO THE GREAT BASIN WITH NEXT SHORTWAVE PROGGED TO MOVE ACROSS CFWA DURING THE DAY. QG ASCENT INCREASES OVER MOUNTAINS DURING MOUNTAINS...THOUGH SOUTHERLY FLOW STILL NOT FAVORABLE FOR GOOD SNOWFALL. STILL...WITH THE INCREASING ASCENT...WILL INCREASE MOUNTAIN POPS TO LIKELY DURING THE MORNING WITH LIGHT ACCUMULATIONS. CATEGORICAL POPS STILL ON TRACK ACROSS MOUNTAINS FOR THE AFTERNOON AS LARGE SCALE QG ASCENT MOVES OVER AREA. IN ADDITION...INSTABILITY INCREASES DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS. ALL THIS ALREADY SHOWN IN AFTERNOON GRIDS OF THE HIGH COUNTRY...SO LITTLE CHANGES NEEDED. AS FOR PLAINS...QG ASCENT BEGINS TO SPREAD ACROSS AREA BY LATE MORNING...COULD SEE A FEW RAIN SHOWERS AS A RESULT. BY AFTERNOON...UPSLOPE DEEPENS AS SURFACE LOW DEVELOPS NEAR THE TEXAS PANHANDLE. COMBINATION OF UPSLOPE AND ASCENT WILL INCREASE CHANCES FOR SHOWERS...ESPECIALLY ALONG NORTHERN FOOTHILLS. SOME STORMS COULD REACH SEVERE LIMITS ALONG THE PALMER DIVIDE WHERE CAPES AROUND 1000 J/KG EXPECTED. MAIN THREAT WILL BE LARGE HAIL. BIGGEST CONCERN WILL BE HEAVY RAIN AND LOCALIZED FLOODING ALONG FOOTHILLS...THOUGH HEAVIEST RAIN TO OCCUR DURING THE EVENING. .LONG TERM...NOT A LOT OF CHANGE IN MODEL HANDLING OF THE STRONG LOW MOVING SLOWLY OVER THE CENTRAL ROCKIES. OPERATIONAL GFS REMAINS THE FASTEST/FURTHEST EAST WITH GFS ENSEMBLES NOW HEDGING BACK TOWARD THE NORTHWEST WHERE MOST OF THE OTHER MODELS LIE. NAM SEEMS A DECENT COMPROMISE AND IS NOT TOO DIFFERENT FROM WHAT WE HAVE BEEN FORECASTING. THIS HOLDS THE UPPER LOW OFF TO OUR NORTHWEST...WITH THE SURFACE LOW SOUTH OF DENVER PUTTING US INTO THE AREA WHERE THERE IS LIFT OVER SHALLOW UPSLOPE WINDS. THE 700 LOW IS NEAR THE NORTHERN BORDER...THEN LIFTS NORTHWARD A BIT ON THURSDAY. BEST PRECIPITATION SHOULD BE DURING THE PERIOD THAT THE LIFT IS DEEPEST...A BAND ROTATING OVER US WEDNESDAY NIGHT...THEN SOME LIGHT RAIN WILL LIKELY CONTINUE OUT OF THE SHALLOW MOISTURE. DRY SLOT PUSHES EAST OF US...WITH LESS PRECIP ALONG OUR SOUTHERN/EASTERN FRINGES DUE TO THE DRIER AIR ALOFT. MEANWHILE THE NORTHERN BORDER COULD DO MUCH BETTER DEPENDING ON THE EXACT PATH OF THE SYSTEM. OVERALL THIS IS PRETTY MUCH WHAT THE FORECAST ALREADY HAD...SO MADE ONLY MINOR CHANGES. QPF LOOKING TO BE AROUND AN INCH NORTH OF DENVER...COULD BE MORE IF THE SYSTEM COMES A LITTLE FURTHER SOUTH. LESS RAIN IN THE SOUTHERN PART OF OUR AREA. MOUNTAIN SNOW WILL LIKELY FOCUS ON THE FRONT RANGE NORTH OF INTERSTATE 70...COULD BE PERIODS OF HEAVY SNOW WITH TRANSITION FROM LITTLE SNOW TO HEAVY SNOW BETWEEN 8000 AND 9000 FEET. MAY WIND UP NEEDING A WARNING IN ZONE 33...BUT RIGHT NOW CARRYING 6-12 INCHES FOR WED NIGHT/THU WAITING TO SEE WHERE THE SYNOPTIC SCALE HEAVY PRECIP WILL BE. ONE DIFFERENCE TODAY IS THAT THE GFS WOBBLES THE LOW SOUTHWARD AGAIN ON FRIDAY WHICH WOULD KEEP WRAPAROUND PRECIPITATION IN THE NORTH THROUGH THE DAY. HOWEVER...THIS IS NOT THE PREFERRED SOLUTION ANYWAY. ENOUGH MOISTURE/INSTABILITY IN W OR NW FLOW ALOFT FOR SOME POPS ON FRIDAY ANYWAY. OVER THE WEEKEND THERE WILL BE SOME RIDGING BUT SPRINGTIME INSTABILITY WILL KEEP LOW GRADE CONVECTION IN THE FORECAST. NEXT SYSTEM COMING IN AT A LOW LATITUDE ABOUT TUESDAY. SOME OF THE MODEL RUNS ARE A BIT ODD WITH BRINGING A QUICK PIECE OF ENERGY SOUTH OF US ON MONDAY...MORE LIKELY SOMETHING SLOWER WITH AN INCREASING CHANCE OF CONVECTION ON MONDAY...AND POSSIBLY WIDESPREAD RAIN/SNOW AGAIN ON TUESDAY. GFS MOS WAS ALSO STRANGE WITH WARMER TEMPS ON TUESDAY...PERHAPS BEHIND A LEAD WAVE...BUT WENT ALONG WITH NATIONAL GUIDANCE GOING ABOUT 10 DEGREES COLDER INSTEAD WHICH SEEMS MORE LIKELY. AVIATION...CHANCE FOR SHOWERS AND STORMS THIS EVENING THROUGH AROUND 03Z...WITH LOCAL MVFR CONDITIONS POSSIBLE. OTHERWISE VFR CONDITIONS TO PREVAIL WITH WINDS SHIFTING TO DRAINAGE BY 04Z. SLIGHT CHANCE OF LOW CLOUDS AND FOG BETWEEN 10Z AND 15Z AS LOW LEVEL MOISTURE INCREASES FROM THE EAST. FOR NOW WILL GO WITH VICINITY FOG WITH A TEMPO MVFR CEILING. AFTER 18Z SHOWERS AND STORMS TO MOVE ACROSS AREA WITH A CHANCE OF STORMS AT THE AREA AIRPORTS. THOUGH VFR CONDITONS TO PREVAIL...COULD SEE MVFR CONDITIONS WITH THE HEAVIER SHOWERS. .HYDROLOGY...DO NOT SEE A THREAT FOR HEAVY RUNOFF PRODUCING RAINFALL THIS EVENING AS SHOWERS AND STORMS ARE MOVING FAIRLY QUICKLY. COULD SEE A QUICK ONE TENTH OF AN INCH OF RAIN AT BEST IN HALF AN HOUR. DRY CONDITIONS TO PREVAIL THROUGH MUCH OF THE MORNING WEDNESDAY... THEN CHANCE FOR SHOWERS AND STORMS INCREASING DURING THE AFTERNOON. CONCERN FOR HEAVY RAIN AND LOCALIZED FLOODING AT THE BURN AREAS... THOUGH THE HEAVIEST RAINFALL NOT EXPECTED UNTIL WEDNESDAY EVENING. IN GENERAL RAINFALL WEDNESDAY AND THURSDAY SHOULD NOT BE ENOUGH FOR A FLOOD THREAT. FOR THE FOURMILE BURN AREA THERE IS A THREAT OF DEBRIS FLOW AND MUD SLIDES FROM THE ACCUMULATION OF RAINFALL...AFTER 2 INCHES OF PRECIPITATION LAST WEEK ANOTHER INCH IS EXPECTED FROM THIS STORM. IN GENERAL RAIN RATES WILL BE LESS THAN A QUARTER INCH PER HOUR SO FLOODING FROM RUNOFF IS UNLIKELY. THERE IS A SMALL THREAT OF A PERIOD OF HEAVIER PRECIPITATION WEDNESDAY EVENING...UP TO HALF AN INCH IN AN HOUR BUT MORE LIKELY OVER A COUPLE OF HOURS. IF THIS HAPPENS THERE COULD BE SOME MINOR FLOODING ISSUES. THE RISK OF MAJOR FLOODING APPEARS LOW. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && D_L/CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1110 AM MDT TUE MAY 17 2011 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT TUE MAY 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A WEATHER DISTURBANCE WILL MOVE ACROSS COLORADO THIS AFTERNOON... BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO MUCH OF THE AREA. THE SHOWERS AND STORMS WILL BECOME MORE NUMEROUS IN THE EARLY EVENING...DIMINISHING FROM WEST TO EAST TONIGHT. A FEW STORMS COULD REACH SEVERE LIMITS EAST OF A STERLING TO LIMON LINE...WITH HAIL AND STRONG WINDS THE MAIN THREATS. SOUTHEAST WINDS WILL CONTINUE TO INCREASE OVER THE EASTERN PLAINS...WITH SPEEDS OF 20 TO 30 MPH ALONG WITH SOME GUSTS AROUND 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE FORECAST AREA WEDNESDAY AFTERNOON AND NIGHT AS A STRONG SPRING STORM SYSTEM DEVELOPS OVER THE CENTRAL ROCKIES. THIS STORM WILL HAVE POTENTIAL TO PRODUCE SIGNIFICANT RAINFALL IN THE FOOTHILLS AND ACROSS THE PLAINS NORTH OF I-70...WITH SEVERAL INCHES OF HEAVY WET SNOW ALSO POSSIBLE IN THE HIGHER MOUNTAINS. THIS STORM WILL BE WARMER THAN LAST WEEKS STORM...WITH PRECIPITATION FALLING MOSTLY AS RAIN IN THE FOOTHILLS. AS A RESULT...THE THREAT OF FLOODING MAY INCREASE IN THE FOURMILE BURN AREA OF BOULDER COUNTY WEDNESDAY AFTERNOON EVENING DURING THE PERIOD OF HEAVIEST RAINFALL. THERE IS A SMALL THREAT OF UP TO A HALF INCH OF RAIN IN AN HOUR FROM EMBEDDED THUNDERSTORMS. ONE OR TWO STORMS MAY ALSO APPROACH SEVERE LEVELS OVER THE PALMER DIVIDE WITH LARGE HAIL THE PRIMARY THREAT. SHOWER ACTIVITY IS EXPECTED TO GRADUALLY DECREASE THURSDAY NIGHT INTO FRIDAY AS THE STORM SYSTEM MOVES INTO THE NORTHERN PLAINS STATES. AFTER SOMEWHAT WARMER AND DRIER WEATHER OVER THE WEEKEND...ANOTHER STRONGER STORM MAY IMPACT THE AREA BY EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF WIND AND HAIL ACCORDING TO GUIDELINES WILL BE APPRECIATED. D-L/GIMMESTAD
The Denver radar (KFTG), 113 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
7 hail, 2 tornado. Local standard time, as filed.
A tornado touched down and damaged some power lines and agricultural fencing.
A tornado touched down but did no damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyThe tornado archive for Colorado, 2011Warnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312817, 312820, 312827, 312821, 312834, 312822, 312823, 312824, 312825.